Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 262, NWS Memphis, TN

November 26, 2001Hardeman County, Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Nov 26, 2001, 11:38 PM CST for Hardeman County, Haywood County, Madison County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 26, 2001, 11:38 PM CST (05:38 UTC)
Expired
Nov 27, 2001, 12:30 AM CST
In force
52 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hardeman County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 79 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 12:40 AM CSTThunderstorm WindCedar Grove, TNOne mobile home was damaged. Several trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 26, 11:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS54 KMEG 270539
SVRMEM
TNC069-075-113-270630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 PM CST MON NOV 26 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE
  SOUTHEAST HAYWOOD COUNTY IN SOUTHWEST TENNESSEE
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1230 AM CST.

* AT 1134 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  WHITEVILLE...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1230 AM CST INCLUDE...
  HILLVILLE...
  CLOVERPORT...
  MERCER...
  MEDON...
  BEMIS...
  JACKSON...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3541 8932 3527 8919 3560 8861 3581 8868

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 26, 8:35 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 26, 8:35 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CST MON NOV 26 2001

COLD FRONT EXTENDED FROM SOUTH CENTRAL IOWA SOUTH THROUGH MISSOURI
INTO NORTHWEST ARKANSAS. THUNDERSTORMS CONTINUE ACROSS MUCH OF THE
WESTERN HALF OF FORECAST AREA. HAVE UPDATED FORECAST A COUPLE OF
TIMES ALREADY TO HANDLE TORNADO WATCHES. NO OTHER CHANGES ARE NEEDED
TO FORECAST AT THIS TIME.

.MEG...NONE.

In the hours before

Special weather statement, Nov 26, 8:56 PM CST, 2 hours 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CST MON NOV 26 2001

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST ARKANSAS...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST
ARKANSAS. TORNADO WATCH NUMBER 827 HAS BEEN CANCELLED FOR RANDOLPH
AND LAWRENCE COUNTIES IN NORTHEAST ARKANSAS.

TORNADO WATCH NUMBER 827 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES.

IN ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...POINSETT...
CROSS...CRITTENDEN...ST. FRANCIS AND LEE.

IN MISSOURI...DUNKLIN AND PEMISCOT

IN TENNESSEE...LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...
CARROLL...LAUDERDALE...CROCKETT...TIPTON...HAYWOOD...MADISON...
HENDERSON...DECATUR...SHELBY...FAYETTE...HARDEMAN...CHESTER...
MCNAIRY AND HARDIN.

IN MISSISSIPPI...DESOTO...MARSHALL...BENTON...TIPPAH...ALCORN...
PRENTISS...TISHOMINGO...TUNICA...TATE AND UNION.
Special weather statement, Nov 26, 10:26 PM CST, 1 hour 12 minutes before
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>021-048>055-088>092-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 PM CST MON NOV 26 2001

...TORNADO WATCH CANCELLED FOR NORTHEAST ARKANSAS AND MISSOURI
BOOTHEEL...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL. TORNADO WATCH NUMBER 827 HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES.

IN ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...POINSETT...
CROSS...CRITTENDEN...ST. FRANCIS AND LEE.

IN MISSOURI...DUNKLIN AND PEMISCOT.

TORNADO WATCH NUMBER 827 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES.

IN TENNESSEE...LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...
CARROLL...LAUDERDALE...CROCKETT...TIPTON...HAYWOOD...MADISON...
HENDERSON...DECATUR...SHELBY...FAYETTE...HARDEMAN...CHESTER...
MCNAIRY AND HARDIN.

IN MISSISSIPPI...DESOTO...MARSHALL...BENTON...TIPPAH...ALCORN...
PRENTISS...TISHOMINGO...TUNICA...TATE AND UNION.
Local storm report, Nov 26, 11:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CST MON NOV 26 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    CEDARVIEW                 MS   WIND DAMAGE
11/26/01   DESOTO                         ONE HOME DAMAGED.
                                          NUMEROUS TREES DOWN.

1129 PM    SPRINGVILLE               TN   TORNADO
11/26/01   HENRY                          TWO HOMES DESTROYED.
                                          REPORTED BY HENRY COUNTY
                                          S.O.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 9:11 PM CSTFlash Flood WarningMEGTipton2 hr
Nov 26, 11:09 PM CSTTornado WarningMEGHenry51 min
Nov 27, 12:13 AM CSTSevere Thunderstorm WarningMEGChester, McNairy47 min
Nov 27, 12:17 AM CSTTornado WarningMEGMadison23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.